HomeCase StudiesAcute Delirium in Hospitalized Elderly
Intermediate๐Ÿง  Neurological 45 min scenario

Acute Delirium in Hospitalized Elderly

An 82-year-old woman becomes acutely confused on post-op day 2 after hip surgery. Identify the underlying cause and implement delirium prevention.

Patient Presentation

Age: 82 years
Sex: Female
Weight: 55 kg
Allergies: NKDA
History: Mild cognitive impairment, hip fracture (ORIF 2 days ago), hypertension, osteoarthritis
Chief Complaint: Acute confusion โ€” pulling at IV lines and calling out for her mother
Medications: Amlodipine 5mg, Acetaminophen 1g q6h, Oxycodone 5mg q4h PRN (received 3 doses), Ondansetron 4mg PRN, Enoxaparin 40mg SQ daily

Mrs. W was alert and oriented ร— 3 on admission. On post-op day 2, the night nurse reports she has become increasingly confused, pulling at her IV lines, and calling out for her deceased mother. She has not slept all night. She was given oxycodone 5mg ร— 3 doses for hip pain in the last 12 hours. She has a urinary catheter that was placed in the OR.

Assessment Findings

  • Vital signs: BP 142/78, HR 88, RR 18, SpO2 94%, Temp 99.2ยฐF
  • General: agitated, picking at sheets, repeatedly attempting to get out of bed (fall risk)
  • Neuro: CAM (Confusion Assessment Method) POSITIVE โ€” acute onset + fluctuating course + inattention + disorganized thinking
  • Orientation: oriented to person only, cannot state the year or her location
  • Attention: cannot recite months backward or follow 3-step commands
  • Motor: hyperactive delirium (agitated, restless)
  • Mini-Cog: unable to complete (too distractible)
  • IV site: intact, no redness
  • Foley catheter: cloudy urine noted โ€” possible UTI
  • Abdomen: no distension, hypoactive bowel sounds
  • Pain: 6/10 at hip surgical site (when redirected to assess)
  • Labs pending: CBC, BMP, UA, urine culture
  • Medication review: oxycodone (opioid โ€” high delirium risk in elderly)

Nursing Priorities

  • 1
    Ensure patient safety โ€” fall precautions, bed alarm, consider sitter
  • 2
    Identify and treat underlying cause(s) โ€” "I WATCH DEATH" mnemonic
  • 3
    Discontinue or reduce deliriogenic medications (opioids, anticholinergics, sedatives)
  • 4
    Treat infection (probable UTI โ€” cloudy urine, Foley catheter)
  • 5
    Implement Hospital Elder Life Program (HELP) interventions
  • 6
    Reorient and provide a calming, familiar environment

Nursing Interventions

  • SAFETY FIRST: bed in lowest position, bed alarm on, consider 1:1 sitter if high fall risk. Remove IV lines if possible (less to pull at).
  • Assess for underlying causes using "I WATCH DEATH": Infection (UTI likely โ€” Foley + cloudy urine), Withdrawal (alcohol/drugs โ€” unlikely here), Acute metabolic, CNS pathology, Hypoxia, Deficiencies (B12, thiamine), Endocrine, Acute vascular, Toxins/drugs (opioids), Heavy metals. Most common post-op: infection, medications, hypoxia, pain, urinary retention.
  • Discontinue Foley catheter ASAP โ€” catheter is a CAUTI risk and the cloudy urine suggests UTI. Obtain urine culture first.
  • Medication review with provider: reduce or switch opioid (oxycodone is deliriogenic). Consider acetaminophen + regional block for pain. Avoid benzodiazepines (worsen delirium) unless alcohol withdrawal.
  • Treat suspected UTI: obtain urine culture, start antibiotics if ordered (check sensitivity given prior meds)
  • Assess for other causes: check BMP (electrolytes โ€” hyponatremia), glucose, oxygenation (SpO2 94% โ€” acceptable but monitor), constipation (palpate abdomen, bowel movement history), urinary retention (bladder scan after removing Foley)
  • Environmental interventions: keep room quiet, reduce noise at night, leave lights on during day and off at night, ensure glasses and hearing aids are in place, display clock and calendar, bring familiar objects from home
  • Reorientation: address by name, remind of date and location, explain every procedure before doing it, avoid medical jargon
  • Promote sleep: cluster nursing activities, minimize nighttime interruptions, warm milk, relaxation
  • Encourage mobility: out of bed to chair, early ambulation (prevents deconditioning and pneumonia)
  • Hydration: encourage oral fluids (if safe โ€” assess swallow first), IV fluids if dehydrated
  • Family involvement: ask family to stay with patient if possible, bring photos, provide reassurance
  • Avoid restraints โ€” they increase agitation, injury risk, and prolong delirium. Use alternatives: bed alarm, low bed, sitter, family presence.
  • Reassess mental status every shift using CAM โ€” track improvement or deterioration

Patient Education

  • Delirium is temporary and treatable โ€” it is NOT dementia (explain to family)
  • Family presence helps: familiar faces and voices reduce agitation and fear
  • Bring from home: glasses, hearing aids, dentures, familiar photos, clock โ€” these reduce confusion
  • Encourage fluids, walking, and mental engagement (conversation, reading, TV)
  • After discharge: delirium may persist for days to weeks โ€” monitor closely, follow up with primary care
  • Prevention: stay active, hydrated, treat infections early, review medications (some cause confusion in elderly)
  • Medication safety: opioids, sleeping pills, and antihistamines (Benadryl) are common delirium triggers in older adults โ€” discuss alternatives with provider
  • Cognitive assessment: follow up to ensure cognition returns to baseline โ€” persistent changes may indicate underlying cognitive impairment

Key Takeaways ๐Ÿ’ก

  • โญ Delirium is a MEDICAL EMERGENCY, not "normal confusion in old age." It has an underlying cause that must be found and treated.
  • โญ I WATCH DEATH mnemonic: Infection, Withdrawal, Acute metabolic, CNS, Hypoxia, Deficiencies, Endocrine, Acute vascular, Toxins/drugs, Heavy metals. In post-op elderly, infection and medications are most common.
  • โญ Opioids are a major delirium trigger in elderly โ€” use the lowest effective dose, consider regional anesthesia, and avoid PRN standing orders
  • โญ Avoid restraints and benzodiazepines โ€” both worsen delirium. Use environmental, behavioral, and family interventions first.
  • โญ The CAM (Confusion Assessment Method) is the screening tool: acute onset + fluctuating + inattention + (disorganized thinking OR altered LOC) = delirium. Screen every shift in elderly patients.
  • โญ Delirium prevention (HELP protocol): orientation, mobility, sensory optimization, sleep hygiene, hydration, medication review โ€” reduces incidence by 40%.

Patient Snapshot

Age/Sex: 82y Female
Weight: 55 kg
Difficulty: Intermediate
Duration: 45 min

Tags

deliriumconfusionelderlypost-opCAMHELP
โ† Back to All Cases
base44
Edit with Base44